Hi all - New to the forum, so I apologize if I'm posting in the wrong area about this. I'll give the backstory (which is long and can probably be mostly skipped, I'm just trying to include as much detail as possible upfront), current situation, and my "please help me Obi-Wan Kenobi, you're my only hope" plea for assistance.
Backstory: I've had mental health issues for pretty much my entire life and have been seeing a therapist since 2017. I have PMDD (pretty much extreme PMS where my depression/anxiety symptoms get SIGNIFICANTLY worse during my luteal phase) which I was managing for awhile using hormonal birth control, while therapy was helping with the day-to-day depression/anxiety/etc. enough that I was at least functional and managing life, ya know?
Welp, I got super lucky (/s) and got 3 pulmonary embolisms from said hormonal birth control in 2020 right before covid blew everything up, and I can no longer be on anything hormonal like that since I'm at an increased risk for future blood clots now that it's happened once before. Cool, fine, whatever - my gynecologist gets me started on Zoloft, we get up to 50mg (alternating doses and such with my cycle, trying a consistent dose, etc. This is normal with PMDD because some people get relief if they just take meds for their luteal phase, but that's never helped me at least) before she refers me to a psychiatrist, and that psychiatrist gets me maxed out on Zoloft before adding Wellbutrin to the mix. None of this makes a dent on my PMDD and mostly just makes me incapable of staying awake while steadily getting more depressed. Psychiatrist tapers me off of Zoloft and starts me on Effexor. I'm on Effexor for about 3 weeks, I go, "This is making me lower than I've ever been, I want to stop," and she goes, "Tough it out for another month to let it take full effect." I do, I get even lower depression-wise and have my first brush with Scary UnAlive Thoughts, and message her to be like, "We gotta get me off of this now because I'm scaring myself." She tries again to push me to stay on it, so I more or less tell her to go f herself and stop cold turkey.
I now know that cold turkey for SNRIs is NOT the way to go. It sucked, I pretty much had what felt like a 2 month long flu, but I got through it and it wasn't as terrible as it could've been (esp after reading people's reactions on here when they go off, woof..).
I see a new psychiatrist who is a lot less awful, and she starts me on Prozac. Prozac took the, "You can't be anxious if you don't have emotions," approach, which isn't super great for depression and I once again get low to the point where I'm like, "Yeah I don't actually want to be dead but this is convincing me I do, we should stop." So we taper off of that, and I try being med-free for a bit in late 2022. After all, I've done a lot of work in therapy! I have a lot of coping skills! Maybe I don't need meds since all of the ones I've tried have just made me worse. And for the most part, I'm alright. Some highs and lows, my PMDD is pretty rough, but I'm functioning and generally WANT to be living my life which is a win for me. Until...
Welp, January 2023 happens. Some personal stuff triggers me pretty badly and I go off the deep end. I still don't really know what it was, either a week-long panic attack or some kind of nervous breakdown or meltdown or what, but I'm talking pacing in my apartment feeling like the world is ending and I'm the worst human being who has ever existed or ever will, nothing matters nor will anything matter ever again, and if I have to feel this way for one more moment I'm going to do something idk what but SOMETHING - And this results in me calling my mom to come stay with me as I call my therapist and psychiatrist and discuss if I should be hospitalized. We all agree that nah, I'm not at that point - Psychiatrist gives me a temporary prescription for Klonopin to take as needed for a few weeks while we get me back on Zoloft and let that kick in, and I stay with my parents for a week until I feel stable again.
Cool. Except I went off of Zoloft for a reason, which is: It makes my depression worse. So like yes I'm stable on the anxiety front and not having an entire life-ending crises like I was in January, but every day is looking bleaker and bleaker. So we swap me off of Zoloft and try Cymbalta starting in May, starting at a 20mg dose.
Current situation: From the start, I got the feeling Cymbalta wasn't for me. I'd wake up hours before my alarm, super nauseous/cramping (the kinda cramping where it feels like you have to poop but there's nothing in the tank), and because of the nausea/cramping THAT triggers my anxiety and I'm feeling supremely awful for the first 1-2hrs I'm awake. Then I take my meds once I'm sure I can keep it down and about an hour after that I feel alright-ish. I'll feel like a zombie for the workday, the workday ends and I have dinner, then all of the anxiety that was being suppressed all day comes back in full force. Tell my psychiatrist this, and her solution is having me take 20mg in the morning and an additional 20mg at night (so 40mg altogether, I'd try to space them out 12hrs apart). Which I guess kind of helps? I still wake up nauseous and with cramping, I still feel like a zombie whenever I'm not actively anxious, and the only way I could keep dinner down most nights if if I was smoking marijuana. I went from a casual "sometimes this helps my insomnia, sometimes I prefer this to drinking," kind of pot user and became a daily stoner in the course of 3 months just to manage these side effects.
For awhile I was so freaked out by what happened in January, just how bad that kind of breakdown was and how close I came to needing to be hospitalized, that I was like, "Okay, the side effects suck, but I'm stable. I'm stable, right? So maybe I should suck it up?" But realistically, if I'm requiring an eighth of pot to get through a week and I've lost 20lbs since starting Cymbalta while being less active than ever since I feel like a zombie and don't want to do anything, just because I'm alternating between being so nauseous I can't keep food down and being anxious that if I eat something it'll trigger that nausea-anxiety combo.... Yeah, this probably isn't worth it.
What REALLY made me realize this isn't sustainable was that I've had 3 times since taking Cymbalta where I've had to use the remaining Klonopin that I have from my January breakdown - and I recently put together that all of those times were when I forgot to take my nighttime Cymbalta at my usual time. I'd start feeling awful around 8PM (I normally take it at 7AM and 7PM), get worked up to a total frenzy of "oh god everything is terrible I feel terrible it's all terrible how can i possibly tolerate this even five minutes longer," take a Klonopin and go to bed, wake up MORE nauseous and crampy and with that same horrible-Everything is Terrible Feeling, take Cymbalta, and 1-2hrs later be back to the zombie-like but at least functional state that's become the norm.
Help Me Obi-Wan Kenobi: I am so so SO afraid of going off of Cymbalta even though I know I have to. If missing one dose by an hour is enough to send me spiraling THAT badly, I don't know what it's going to look like to start tapering off. And I'm pretty sure the reason I feel nauseous/crampy every morning and evening before I take my next dose is because I'm microdosing withdrawal symptoms... I seriously don't know if I can handle it if the withdrawal will be as long as I've been taking Cymbalta, but I also can't keep taking it when it's making me so sick. I'm miserable physically, socially (hard to go out with friends when you feel so horrible physically and also feel like a zombie and don't give a single crap about anything at all), and mentally (RE: zombie when the meds work + the worst anxiety I've ever had in my life when they don't).
I sent my psychiatrist a message yesterday pretty much explaining all of this + the other side effects/concerns I've had with it, and I have an appointment with her tomorrow morning. I guess I'm mostly just asking if there's anything I can do preemptively before we start tapering off that might be able to help, or any tips/tricks/help regarding the World Ending Worse Anxiety of Existence feeling that I know I'm going to be struggling with.
I tried reading the ebook that you guys have here (which is an AWESOME resource, thank you for putting that together and making it available to the public. Seriously so comforting to know that other people have been through this, even as crappy as this entire situation is, and even more comforting to know that there's so many options to try to help with withdrawal) but I'm kind of at the "freaked out" level where it's hard for me to take in new information and I feel overwhelmed trying to pick where to start with supplements/etc.
Any help/advice/support would be appreciated. Thank you for reading my extremely lengthy post if you made it this far!